- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 435310, 15 pages
On a Stability of Logarithmic-Type Functional Equation in Schwartz Distributions
Department of Mathematics, Kunsan National University, Kunsan 573-701, Republic of Korea
Received 29 August 2012; Accepted 18 October 2012
Academic Editor: Abdelghani Bellouquid
Copyright © 2012 Jae-Young Chung. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We prove the Hyers-Ulam stability of the logarithmic functional equation of Heuvers and Kannappan , in both classical and distributional senses. As a classical sense, the Hyers-Ulam stability of the inequality will be proved, where . As a distributional analogue of the above inequality, the stability of inequality will be proved, where and denotes the pullback of distributions.
The stability problems of functional equations have originated with Ulam in 1940 (see ). One of the first assertions to be obtained is the following result, essentially due to Hyers , that gives an answer for the question of Ulam.
Theorem 1.1. Suppose that is an additive semigroup, is a Banach space, , , and for all . Then there exists a unique function satisfying for which for all .
As a direct consequence of the result, we obtain the stability of the logarithmic functional equation (see also the result of Forti ) as follows:
Theorem 1.2. Let be the set of positive real numbers. Suppose that , , and for all . Then there exists a unique function satisfying (1.4) for which for all .
We call the function satisfying (1.4) logarithmic function. The logarithmic functional equation has been modified in various forms [4, 5] and Heuvers and Kannappan introduced the functional equation  as follows: for . In particular, it is shown that the general solution of (1.7) has the form where is a logarithmic function.
In 1950, Schwartz introduced the theory of distributions in his monograph Théorie des distributions . In this book Schwartz systematizes the theory of generalized functions, basing it on the theory of linear topological spaces, relating all the earlier approaches, and obtaining many important results. After his elegant theory appeared, many important concepts and results on the classical spaces of functions have been generalized to the space of distributions.
Making use of differentiation of distributions, several authors have dealt with functional equations in the spaces of Schwartz distributions, converting given functional equations to differential equations, and finding the solutions in the space of distributions (see [8–11]). However, when we try to consider the Hyers-Ulam stability problems of functional equations, the differentiation is not available for solving them in both the space of infinitely differentiable functions and the space of distributions. In the paper , using convolutional approach we initiated the following distributional version of the well-known Hyers-Ulam stability problem for the Cauchy functional equation: where is the pullback. See Section 3 for the pullback and see below the definition of the norm in (1.9). Using the heat kernel we proved the stability problems (1.9) in the space of tempered distributions  by converting the inequality (1.9) to the classical stability problems for all , , where is an infinitely differentiable function in given by . We also refer the reader to  for the stability of Pexider equations in the space of tempered distributions. In  we extend the stability problems in the space of tempered distributions to the space of distributions. Instead of the heat kernel, using the regularizing function , , , where we prove that the unknown distributions in the functional inequalities are tempered distributions and then use the same method as in [12, 13].
In this paper, developing the previous method in [12–14], we consider a distributional version of the Hyers-Ulam stability of (1.7) in the space of distributions as where , denotes the pullback of distributions and the inequality in (1.14) means for all test functions defined on . Since the tempered distributions are defined in whole real line or whole space , the methods used in  are not available for the inequality (1.14). For the proof of the above problem, we need some technical method than those employed in [12–14]. Indeed, we will show a method to control a functional inequality satisfied in a subset of . As a direct consequence of the result, we obtain the Hyers-Ulam stability of (1.7) in -sense, that is, the Hyers-Ulam stability of the inequality will be obtained. Finally, we also find locally integrable solutions of (1.7) as a consequence of the stability of the inequality (1.15).
2. Stability in Classical Sense
In this section, we prove the Hyers-Ulam stability of the functional inequality where and .
Theorem 2.1. Suppose that satisfy (2.1). Then there exists a logarithmic function such that for all .
Proof. Let , . Then we have
for all , such that . For given , choose a large so that , , , . Then in view of (2.3), we have
From (2.4)–(2.7), using the triangle inequality we have
for all . Changing the roles of and in (2.3), we can show that
for all . Now we prove that
for all . Replacing by and by in (2.3), we have
Similarly, we have
For given , let . Then, from (2.11)–(2.14), using the triangle inequality we get the inequality (2.10).
Now by Theorem 1.2, there exist functions , , satisfying the logarithmic functional equation for which
Now we show that . From (2.3), we have
From (2.16), (2.17), and (2.19), using the triangle inequality we have
In view of (2.15) and (2.21), we have for all , and . Letting for and letting for , we have for . Since , we have for all . Similarly we can show that . This completes the proof.
Theorem 2.2. Let satisfy the inequality for all . Then there exists a logarithmic function such that for all .
3. Schwartz Distributions
Let be an open subset of . We briefly introduce the space of distributions. We denote by , where is the set of nonnegative integers, and , , .
Definition 3.1. Let be the set of all infinitely differentiable functions on with compact supports. A distribution is a linear form on such that for every compact set there exist constants and for which holds for all with supports contained in . The set of all distributions is denoted by .
Let be open subsets of for , with .
Definition 3.2. Let and be a smooth function such that for each the derivative is surjective, that is, the Jacobian matrix of has rank . Then there exists a unique continuous linear map such that when is a continuous function. We call the pullback of by and is usually denoted by .
In particular, if , the pullbacks , , can be written as for all test functions .
Also, if is a diffeomorphism (a bijection with , smooth functions), the pullback can be written as
4. Stability in Schwartz Distributions
We employ a function on defined by where
It is easy to see that is an infinitely differentiable function with support . Let and . Then for each is a smooth function of and as in the sense that for all . Here after we denote by by Now we are in a position to prove the Hyers-Ulam stability of the inequality Recall that the inequality in (4.5) means that for all test functions defined on .
Theorem 4.1. Let satisfy (4.5). Then there exist such that
Proof. Let , and define by
Then is a diffeomorphism with , . Taking pullback by in (4.5) and using (3.5), we have
in . Thus it follows that
in , where . Denoting by and convolving in the left hand side of (4.9) we have, in view of (3.2),
Similarly we have, in view of (3.3) and (3.4),
Thus the inequality (4.9) is converted to the classical stability problem
for all and , . From now on, we assume that , . From the inequality (4.12), we have
for , and
For given , choose . Then in view of (4.13)–(4.16), using triangle inequality, we have for all . Replacing by , by in (4.12) and changing the positions of and , we have for all . Now we prove that for all . From the inequality (4.12), we have for all such that , , , and . For given , choose . Then in view of (4.20), using triangle inequality, we have Letting in (4.21), we get the inequality (4.19).
Now in view of (4.17), (4.18), and (4.19), it follows from Theorem 1.1 that for each , there exist functions , satisfying for which for all .
Now we prove that . From (4.12), using the triangle inequality, we have for all . Since as , in view of (4.26) it is easy to see that exists for all . Similarly, we can show that exists for all . Putting in (4.12) and letting so that , we have for all . Similarly, we have for all . Using (4.23), (4.24), (4.29), and the triangle inequality, we have for all . From (4.22) and (4.31), we have for all and all integers with . Letting if and letting if in (4.32) we have for , which implies since . Similarly, using (4.23), (4.25), and (4.30) we can show that .
Finally we prove that is independent of . Fixing and letting so that in (4.12), we have for all . The same substitution as the inequalities (4.13)–(4.16) gives Using the stability Theorem , we obtain that there exists a unique function satisfying the Cauchy functional equation for which Now we show that for all and . Putting in (4.33), we have for all . From (4.23), (4.36), and (4.37), using the triangle inequality, we have for all . From (4.38), using the method of proving , we can show that for all and . Thus we have .
Letting in (4.24) so that , we have for some . Similarly, letting in (4.25) so that , we have for some . Now we prove the inequality for some . Putting , in (4.33) and using the triangle inequality, we have From (4.42), there exists a sequence such that converges. Letting in (4.23), we get (4.41). Taking pullback by in (4.39), (4.40), and (4.41), we have Finally we show that the solution of the Cauchy equation (4.35) has the form for some . Recall that is the supremum limit of a collection of continuous functions . Thus, if we let , then both and are Lebesgue measurable functions. Now, as we see in the proof of Hyers-Ulam stability Theorem , the function is given by Thus, let . Then and are Lebesgue measurable functions as limits of sequences of Lebesgue measurable functions. It is well known that every Lebesgue measurable solution of the Cauchy functional equation (4.35) has the form for some . This completes the proof.
As a consequence of the above result we have the following.
Corollary 4.2. Let , be locally integrable functions satisfying Then there exist such that
Proof. Every locally integrable function defines a distribution via the equation Viewing as distributions, the inequality (4.45) implies By Theorem 4.1, we have for all . Viewing as a subspace of (dense subspace) and using the Hahn-Banach theorem we obtain that the inequalities (4.49) hold for all . Now since we get the inequalities (4.46). This completes the proof.
As a direct consequence of the above result we solve the functional equation in -sense, that is, we obtain the following.
Corollary 4.3. Let , be locally integrable functions satisfying Then there exist such that
Corollary 4.4. Every locally integrable solution of (4.50) has the form for some .
Proof. It follows from Corollary 4.3 that the equalities (4.53), (4.54), and (4.55) hold in almost everywhere sense, that is, there exists a subset with Lebesgue measure such that the equalities (4.53), (4.54), and (4.55) hold for all . For given , let by . Since , we can choose . Let . Then and , . Thus we can write which gives (4.53). For given , let by . Then we have . Choose and let . Then . Thus, using (4.53), we can write which gives (4.54). Finally, the equality (4.55) follows from (4.50), (4.53), and (4.54). This completes the proof.
This work was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (MEST) (no. 2012008507).
- S. M. Ulam, A Collection of Mathematical Problems, Interscience Tracts in Pure and Applied Mathematics, no. 8, Interscience Publishers, New York, NY, USA, 1960.
- D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941.
- G. L. Forti, “The stability of homomorphisms and amenability, with applications to functional equations,” Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 57, pp. 215–226, 1987.
- Z. Daróczy, “On a functional equation of Hosszù type,” Mathematica Pannonica, vol. 10, no. 1, pp. 77–82, 1999.
- K. J. Heuvers, “Another logarithmic functional equation,” Aequationes Mathematicae, vol. 58, no. 3, pp. 260–264, 1999.
- K. J. Heuvers and P. Kannappan, “A third logarithmic functional equation and Pexider generalizations,” Aequationes Mathematicae, vol. 70, no. 1-2, pp. 117–121, 2005.
- L. Schwartz, Théorie des Distributions, Hermann, Paris, France, 1966.
- J. A. Baker, “Distributional methods for functional equations,” Aequationes Mathematicae, vol. 62, no. 1-2, pp. 136–142, 2001.
- E. Y. Deeba and E. L. Koh, “The Pexider functional equations in distributions,” Canadian Journal of Mathematics, vol. 42, no. 2, pp. 304–314, 1990.
- E. Deeba and S. Xie, “Distributional analog of a functional equation,” Applied Mathematics Letters, vol. 16, no. 5, pp. 669–673, 2003.
- E. Deeba, P. K. Sahoo, and S. Xie, “On a class of functional equations in distribution,” Journal of Mathematical Analysis and Applications, vol. 223, no. 1, pp. 334–346, 1998.
- J. Chung, S.-Y. Chung, and D. Kim, “The stability of Cauchy equations in the space of Schwartz distributions,” Journal of Mathematical Analysis and Applications, vol. 295, no. 1, pp. 107–114, 2004.
- J. Chung, “Hyers-Ulam stability theorems for Pexider equations in the space of Schwartz distributions,” Archiv der Mathematik, vol. 84, no. 6, pp. 527–537, 2005.
- J. Chung, “A distributional version of functional equations and their stabilities,” Nonlinear Analysis: Theory, Methods & Applications, vol. 62, no. 6, pp. 1037–1051, 2005.
- L. Hörmander, The Analysis of Linear Partial Differential Operator I, Springer, Berlin, Germany, 1983.